Doctor insights on:
Is Risperidone An Maoi
Risperidone is a second generation antipsychotic that is fda approved for schizophrenia, bipolar disorder, and behavioral issues with autism. It is generally effective and used commonly. Side effects include sedation, weight gain, increase in lipids and blood sugar, hunger, severe muscle reactions such as dystonia, tremors, among others. It also comes in a ...Read more
Common mono amine oxidase inhibitors are parnate, (tranylcypromine) Marplan and nardil. There are many others available in other countries, and they are now used as generics. You can check for a list of them on a reputable web site.
Maoi's are generally used to treat depression and some anxiety disorders. ...Read more
See below: The following drugs are listed as maoi's: Emsam (selegiline); Marplan (isocarboxazid); Nardil (phenelzine); Parnate (tranylcypromine). The herbal supplement st john's wort is thought to be a mild maoi. Many drug interactions with these older psych meds; check with doc b4 mixing with anything else. ...Read more
Are reversible MAOIs like moclobemide less effective than irreversible ones? Reversible ones seems to have fewer dietary restrictions
We generally don't use the irreversible ones often because of the risk of interaction and because of the fact that they don't seem to be consistently and robustly superior.
I hope I answered your question ...Read more
If I overdosed on an MAOI 4 weeks ago, do I need to worry about any complications at this point? I have no symptoms. I didn't go to an ER or anything.
Most likely not: If you ran into any complications, you would have experienced them acutely. However, it is concerning that you did overdose. Please see your doctor if you are struggling. Your doctor can perform a comprehensive evaluation and make recommendations based on findings. Hope this is helpful. All the best. ...Read more
I have been taking maoi's fo. Most of my life and also use ritalin (methylphenidate) w/o problems. Do you think the concern over rise in BP is overrated?
No: There is no indication that you have bipolar and the treatment for it is now very advanced and helping patients greatly. ...Read more
SSRIs increase serotonin by inhibiting the re uptake of serotonin into the neurons. MAOIs increase serotonin by preventing the serotonin from being metabolized/destroyed. TCAs also inhibit the re uptake of serotonin but most also inhibit the re uptake of norepinephrine as well.
They each have different side effects which can affect your ability to tolerate taking them. ...Read more
2 weeks: "Particular care must be exercised in switching patients from an MAOI to other antidepressant classes. For the patient who has completed an MAOI trial without therapeutic response, TCAs, SSRIs, bupropion, nefazodone, and other MAOIs should not be started until 10 to 14 days after the original MAOI has been discontinued. Although not currently designated an antidepressant, the serotonin agonist anxiolytic buspirone should also be included on this list. If possible, a similar waiting period should follow the discontinuation of a TCA or bupropion when an MAOI is to be administered. However, as noted above, MAOIs may be safely begun, with the appropriate precautions, even while a patient remains on some TCAs (Kahn et al. 1989)." ...Read more
Lamictal: May have a slight interaction with some MAOI requiring dose adjustment. Not the sort of potentially life threatening interaction one sees with combining MAOI's or MAOI's with adrenergic agents. ...Read more
How can I regenerate the monomines from the MAOI Nardil? It reached full tolerance and stopped working too early. I know people take it for years.
May not be able to: In my experience nardil was frequently more effective than other antidepressants and/or drugs for panic disorder--unfortunately it seemed to poop out in about 20% of patients--a few of these did report it worked for them after being off of it for a lengthy period of time. ...Read more
If I overdosed on an MAOI 4 weeks ago, could any potential complications have happened during the event, without me being able to notice them now?
Unlikely: Toxicity is mostly due to effects on circulatory system. They can be severe. But if no stroke/heart attack/etc. The drug is out of the system rapidly and doesn't accumulate. Monitoring of neurologic symptoms and heart problems would probably be done during the initial toxicity. But should be done at some time if they were not. ...Read more
MAOIs: In most cases maois are used when other antidepressants are ineffective. They are likely under utilized due to concerns over drug drug interactions and dietary restrictions leading most younger psychiatrists to lack expertise. One maoi, Emsam is available in a patch, which avoids oral absorption and can be a nice alternative for those that have undergone some forms of gastric bypass surgery. ...Read more
Antidepressants: Ssri such as prozac, Lexapro affects serotonin in brain, maoi such as Nardil block breakdown of amines, snri such as Effexor (venlafaxine) affects serotonin and norepinephrine, tca such as tofranil are tricyclic antidepressants and teca such as Remeron are tetracyclic antidepressants. ...Read more
Diet: Go with diet first: increase fluids/fruits and veggies 4 to 5 servings/day. Activa yogurt with active probiotics 2-3 times daily can also help. If worsening, trial otc MiraLAX (polyethylene glycol) laxative powder: 1-2 capfuls in beverage daily until your stool is soft like pancake batter. ...Read more
Yes: Yes, there are potential dangers, namely deprenyl could cause marked elevations in the concentration of pea, which could cause a sudden spike in blood pressure, causing a potential stroke/cva. If you are already taking deprenyl, then I would be very careful about any supplements, and clear it with your neurologist before taking it to avoid negative drug interactions. ...Read more
Is deprenyl any safer than other maois for depression? If I take it and accidentally eat a small amount of tyramine containing food, will I die?
Doubtful: There is a great deal of concern about maoi's such as deprenyl/selegiline. The concern is that ingesting foods such as smoked meats, aged hard cheeses, and fava beans can lead to a hypertensive crisis. However, ingesting relatively small amounts is unlikely to cause a problem, especially if you are on a small dose or the selegiline patch. Nonetheless, it's a good idea to be careful. ...Read more
No: Maoi = mono-amine oxidase inhibitor. This class of medication is intended to treat depression. Due to their many and severe interactions with other meds and food, they are rarely used any more. They are unrelated to thyroid hormone, either so-called "natural" armour, or synthetic levothyroxine. ...Read more